Armpit Pain After Tetanus Shot

Armpit pain is a common complaint that people have after a tetanus shot. 

Do you want to know the reason for armpit pain after tetanus shot?

It happens because your lymph nodes get swollen- a condition known as lymphadenopathy because of the inflammatory response of the vaccine. 

To know more about a tetanus shot, keep reading more. 

Talking About The Tetanus Shot

Tetanus is a bacterial infection caused by the bacterium clostridium tetani, that causes tetany- spasm of the muscles- a life-threatening condition. The bacterium enters your body and produces toxins that affect the nervous system adversely. You can get it into your body through cuts and wounds. However, little cuts and wounds may not cause harm, but the deep ones that happen outside at the park or on the roadside may lead to tetany. 

To prevent the occurrence of tetanus infection, you need to get a tetanus vaccine. Make sure whenever you get a wound, visit the emergency department. If you have got the tetanus vaccine in the previous five years, you may not need to get the vaccine again. But if you have had more than five years of getting the tetanus shot, your healthcare providers will most probably recommend you to get it. 

Tetanus is a serious, life-threatening condition. Therefore you should not take it lightly. Many people are scared of tetanus shot side effects. Let me tell you one thing- the side effects of a tetanus shot are easily bearable, but you may not be able to survive the tetanus infection. 

Every 1 person out of 10 who gets the tetanus infection dies because of it. Therefore you need to get the vaccine on time. If you get any wound, cuts, or abrasion, visit the emergency department so that your healthcare provider can provide you with first aid and administer the tetanus shot. Even if you have cleaned the wound, and it is not too deep, then also visit the healthcare provider to get a tetanus shot. 

What Are The Side Effects of The Tetanus Shot?

Along with armpit after a tetanus shot, people have other side effects too. They occur because the vaccine is making immunity against that organism. The side effects of the tetanus shot can be enlisted as follows:

  • Body aches
  • Fever
  • Headache
  • Feeling fatigued and lethargic
  • Swelling and redness at the injection site

Why Armpit Pain After Tetanus Shot?

Armpit pain after a tetanus vaccination occurs due to lymph node enlargement.  Lymph nodes are a collection of lymphatic tissue present in different parts of your body. They contain immune cells, and help in filtering and killing harmful germs. You can get swollen lymph nodes after receiving any vaccine-like shingles vaccine. This happens because of your body’s immune response to the vaccine. There are immune cells in your lymph nodes, and swollen lymph nodes are common after a tetanus shot. You may get swollen lymph nodes after a tetanus shot.

armpit-pains-after-tetanus-shot

There are axillary lymph nodes in your armpit. They can get swollen after you receive your tetanus shot, which may cause you armpit pain. Lymph node enlargement should go away on its own. However, you should consult your doctor so that they rule out any other medical condition. 

Severe Shoulder Pain After Tetanus Shot

You may get severe shoulder pain after a tetanus shot. Sometimes, your body reacts to the vaccine and forms a lump in your shoulder. This happens because your body is making antibodies in response to the vaccine. It can be very painful, but the lump usually dissolves by itself.

Try to keep moving your arm. You can take paracetamol to relieve the pain. Severe shoulder pain can also occur if the injection was not correctly administered. The shot may irritate the nerve passing through your arm, causing severe pain. To avoid shoulder pain in your arm, you can request your health care professional to administer the vaccine to your buttock.

The arm has less muscle mass than the buttocks, which increases the chances of pain after the vaccine in the shoulder. If the vaccine is injected into your buttocks, the chances of pain are less. 

Tetanus Shot Pain After A Week

You may experience pain after a tetanus shot after a week. It happens due to an antigen-antibody reaction. The vaccine provides antigen to the body, and the body makes antibodies in response. These antibodies stay in your body and protect you from tetanus infection, whenever you are exposed to it. Due to these antibody formations, a lump may form in your shoulder. You may experience pain, swelling, and tenderness at the injection site. The pain subsides on its own. 

Arm Pain Months After A Tetanus Shot

Some people complain that they have arm pain months after getting the tetanus shot. This should not happen. The arm pain occurs due to the tetanus shot for a short time due to the immune response. And after some time, the pain and other symptoms will subsidize. 

However, if the arm pain persists for a long time, you must consult with a healthcare provider as it may be occurring due to some other underlying problem.  

Can’t Move Arm After Tetanus Shot

You may have a complaint of armpit pain after a tetanus shot, due to which you can not move your arm. This can happen if a lump form inside the arm or the administration technique of the tetanus shot is incorrect. It may hurt a lot that you can not move your arm. Therefore it is better to get the shot on your buttocks. 

tetanus-shot

If the arm pain persists, you can take an over-the-counter pain reliever. You can also do a warm compress that can help lower inflammation and soreness. 

Arm Hurts Week After Tdap

Tdap- the tetanus shot and diphtheria vaccine combined can cause pain in the arm. Sometimes it can be severe that you are unable to move your arm, or can not lift objects. It can happen when your nerve gets irritated during the injection administration. 

It is often a common complaint among people who get the tetanus vaccine. To relieve it, you can take an oral over-the-counter pain reliever as it can help lower the pain. Moreover, a cold compress can also help. However, do not restrict your arm movement. 

When you keep the arm in the same position for a long time, it may hurt even more. Therefore it is always a good idea that you keep moving it because restricting its movement may lead to more pain after a tetanus shot. If the armpit pain after a tetanus shot becomes unbearable, you must consult with a healthcare provider. 

Tetanus Shot Pain Relief

You must be concerned about how you can control the pain associated with a tetanus shot. Here we will tell you. The armpit pain after a tetanus shot can be hurting sometimes that even you can not lift your arm. Therefore you need to take medications to lower it. 

To control the pain associated with a tetanus shot, you can take over-the-counter pain reliever medications such as acetaminophen and ibuprofen. If you are scared about arm pain after a tetanus shot, you can even take the pain reliever as soon as you get the shot. These medications can also lower fever and body aches associated with it. You can also do a warm or cold compress at the injection site to lower pain and inflammation due to the tetanus vaccine. 

Allergic Reaction Due to Td Vaccine 

In very rare cases, the Td vaccine, or a tetanus vaccine can cause an allergic reaction or an anaphylaxis reaction. The symptoms of an allergic reaction are:

  • Cough 
  • Hives
  • Breathing problems 
  • Face and hand swelling
  • Fainting or a feeling of dizziness

The allergic reaction due to tetanus shots is quite rare. However, it can occur. Therefore, you should consult with a healthcare provider as soon as possible if you have any of these symptoms as they are life-threatening. 

FAQs

Question- What is muscle wasting from a tetanus shot?

Answer- Generally, the tetanus shot does not cause muscle wasting. 

Question- Can tetanus shots cause underarm pain?

Answer- Tetanus shot can cause underarm pain because of swollen lymph nodes due to the immune response of the vaccine. 

Conclusion 

Armpit pain after a tetanus shot can be bothersome. It can occur due to swollen lymph nodes. If you have the same complaint, you can take an over-the-counter pain reliever. However, if it persists for more than a week, you should consult with a healthcare provider.

Dr Umme Hurayra

Dr Umme Hurayra

Hi, I'm Umme Hurayra. I am currently studying MBBS in Mymensingh Medical College. Medical science is an incredible thing. I like to share my knowledge with everyone.

Wholesomealive.com -a blog about Healthy Living
Logo